Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 90, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Dec 26, 2018, 2:48 PM CST for Val Verde County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2018, 2:48 PM CST (20:48 UTC)
- Expired
- Dec 26, 2018, 3:45 PM CST
- In force
- 57 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 121 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 8.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
726
WUUS54 KEWX 262048
SVREWX
TXC465-262145-
/O.NEW.KEWX.SV.W.0090.181226T2048Z-181226T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
248 PM CST WED DEC 26 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Val Verde County in south central Texas...
* Until 345 PM CST
* At 247 PM CST, severe thunderstorms were located along a line
extending from 6 miles southeast of Terrell County Gas Plant to
near Pumpville to 16 miles southwest of Osman, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Comstock, Juno, Langtry, Pandale, Pumpville, Amistad Acres,
Seminole Canyon State Park, Shumla, Box Canyon, Osman, Amistad
Recreation Area - Rock Quarry Campground, Bakers Crossing, Amistad
Recreation Area - Pecos River Boat Ramp, Hackberry Crossing and
Salem Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3029 10176 3029 10098 2943 10104 2947 10115
2952 10117 2953 10126 2962 10125 2963 10126
2957 10129 2965 10130 2965 10136 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 2047Z 269DEG 32KT 3033 10175 2991 10175 2972 10183
HAIL...1.00IN
WIND...60MPH
$$
CP3 follow-up statements
591
WWUS54 KEWX 262118
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
318 PM CST WED DEC 26 2018
TXC465-262145-
/O.CON.KEWX.SV.W.0090.000000T0000Z-181226T2145Z/
Val Verde TX-
318 PM CST WED DEC 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR VAL VERDE COUNTY...
At 318 PM CST, severe thunderstorms were located along a line
extending from 9 miles north of Pandale to near Osman to near
Langtry, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Comstock, Juno, Langtry, Pandale, Pumpville, Amistad Acres, Seminole
Canyon State Park, Shumla, Box Canyon, Osman, Amistad Recreation Area
- Rock Quarry Campground, Bakers Crossing, Amistad Recreation Area -
Pecos River Boat Ramp, Hackberry Crossing and Salem Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3029 10176 3029 10098 2943 10104 2947 10115
2952 10117 2953 10126 2962 10125 2963 10126
2957 10129 2965 10130 2965 10136 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 2118Z 272DEG 21KT 3033 10157 2991 10157 2980 10161
HAIL...0.75IN
WIND...60MPH
$$
CP113
WWUS54 KEWX 262123
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CST WED DEC 26 2018
TXC465-262145-
/O.CON.KEWX.SV.W.0090.000000T0000Z-181226T2145Z/
Val Verde TX-
323 PM CST WED DEC 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR VAL VERDE COUNTY...
At 323 PM CST, severe thunderstorms were located along a line
extending from 10 miles north of Pandale to near Langtry to 13 miles
southwest of Seminole Canyon State Park to 25 miles southwest of
Shumla, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Comstock, Juno, Langtry, Pandale, Pumpville, Amistad Acres, Seminole
Canyon State Park, Shumla, Box Canyon, Osman, Amistad Recreation Area
- Rock Quarry Campground, Bakers Crossing, Amistad Recreation Area -
Pecos River Boat Ramp, Hackberry Crossing and Salem Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3029 10176 3029 10098 2943 10104 2947 10115
2952 10117 2953 10126 2962 10125 2963 10126
2957 10129 2965 10130 2965 10136 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 2123Z 282DEG 27KT 3033 10155 2988 10155 2960 10150
2947 10163
HAIL...0.75IN
WIND...60MPH
$$
CP185
WWUS54 KEWX 262145
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
345 PM CST WED DEC 26 2018
TXC465-262151-
/O.EXP.KEWX.SV.W.0090.000000T0000Z-181226T2145Z/
Val Verde TX-
345 PM CST WED DEC 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY WILL EXPIRE
AT 345 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
LAT...LON 3029 10176 3029 10098 2943 10104 2947 10115
2952 10117 2953 10126 2962 10125 2963 10126
2957 10129 2965 10130 2965 10136 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 2141Z 269DEG 32KT 3034 10118 2989 10118 2961 10113
2948 10126
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 12:02 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Dec 26, 12:02 PM CST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1202 PM CST Wed Dec 26 2018 .UPDATE... 18Z Aviation forecast below. && .AVIATION... IFR to MVFR ceilings will continue across most of South Central Texas through the afternoon and early evening, with periods of -SHRAs and isolated TSRAs. The exception may be along the Rio Grande where some clearing and VFR conditions is indicated mid to late afternoon. S to SE winds through the afternoon with gusts 20-30 kts likely. Models are converging on timing of strong to severe storms tonight. We expect isolated to scattered TSTMs to initiate across portions of the western Hill Country and Rio Grande 00Z-03Z and then quickly evolve into a line of storms that will impact the eastern Hill Country 03Z-05Z, I-35 corridor 04Z-07Z, and east of I-35 and I-37 06Z-10Z. Environmental conditions are favorable for severe storms producing large hail and straight line winds with the initial storms that develop over the western Hill Country and then straight line winds and isolated tornadoes as the line moves through the eastern Hill Country and along and east of I-35 and I-37. We have indicated +TSRA and gusts up to 30 kts in the AUS/SAT/SSF TAFs, however amendments likely for higher gusts as the line and threats evolve. Clearing skies and VFR conditions behind the line of storms with W to NW wind around 10 kts. && .PREV DISCUSSION... /ISSUED 1117 AM CST Wed Dec 26 2018/ UPDATE... Adjusted weather parameters for the rest of this morning and afternoon period based on current observations and projected forecast. Otherwise, the weather forecast for later this afternoon into this evening is on track as of this update. There is a slight risk of severe thunderstorm across all of south central Texas this afternoon into late tonight with areas along and east of a Llano to San Antonio line and along and north of Interstate under an enhanced risk. The combination of an upper low level system reaching west central Texas late this morning and expected to push to the northeast into the southern Plain later tonight, a Pacific cold front overtaking a dry-line as it moves eastward late this afternoon and evening and plenty moisture arriving from the Gulf of Mexico are likely to produce all severe weather hazards across the area. Strong to severe storms are expected to begin across the Edwards Plateau/western Hill Country between 7 PM and 9 PM this evening. As the Pacific front moves to the east, instability will be increasing over the warm sector with most of HiRes and medium-range models suggesting a line of strong to severe thunderstorms (QLCS) developing over the I-35 corridor between 10 PM and midnight tonight. Once again, all severe weather hazards (large hail, damaging winds and tornadoes) possible. This is another concern for this period as well (minor flooding). Pwats will be ranging around 1.3 to 1.5 inches, which represent near 2 standard deviation values for this time of the year. Tonight's system brings the potential for mergers and training cells as the frontal boundary pushes across the I-35 corridor and then east. Storm totals are expected to range from 1 to 3 inches especially across the enhanced risk of severe thunderstorms above mentioned. The Weather Prediction Center Day 1 Excessive Rainfall Outlook highlights this area as well. Stay tuned and informed checking out our website and social media accounts for latest information as the system evolves. PREV DISCUSSION... /ISSUED 446 AM CST Wed Dec 26 2018/ SHORT TERM (Today through Thursday)... Current upper air analysis depicts the approaching 500 mb low across southern Arizona/northern Mexico, with the trough axis extending southward across the Mexican state of Sonora and into the Gulf of California. At the surface, a warm front is draped west to east across northern Texas, with surface winds out of the southeast which continue to advect Gulf of Mexico moisture into the region. This has led to a warm, moist overnight period with plenty of low level clouds and some scattered light showers and drizzle across the region. Showers will increase in both coverage and intensity as we progress through the morning hours. The shortwave trough will continue to deepen and become negatively tilted as we progress through the day before ejecting across the Southern Plains this evening. At the surface, a Pacific cold front will move through the region from the west Wednesday evening. The severe weather setup is quite impressive for late December. Instability will be more than sufficient, with ML CAPE values 2000+ J/kg expected this afternoon/evening. Deep layer shear will also be healthy, with 0-6 km bulk shear in excess of 50 knots. The instability and shear will be paired with ample low level moisture and decent forcing for ascent due to height falls aloft and positive vorticity advection from the approaching upper level trough as well as forcing from the surface cold front. Accordingly, most of the region is encapsulated by a slight risk for severe weather from SPC, with areas along and east of a Llano to San Antonio line and along and north of Interstate 10 within an enhanced risk region. All severe hazards will be in play. The general evolution of the event will likely begin with a few discrete cells developing out west across the Edwards Plateau/Hill Country this late afternoon, with cells growing upscale into a QLCS as it progresses eastward toward the Interstate 35 corridor in the 10 pm to midnight time frame. The primary hail threat will likely occur earlier on in the evolution of the event, associated with any discrete storm that may form. This would likely occur west of the I-35 corridor across the Edwards Plateau/Hill Country. The rich CAPE/deep layer shear environment paired with fairly impressive mid level lapse rates will conditionally support a large hail threat. It will then evolve into more of a straight line wind threat (and to a lesser extent - tornado threat) once upscale growth into a QLCS begins, which will likely occur as the storms approach the I-35 corridor. QLCS tornadoes will be possible given the very strong low level wind shear and low LCLs. The greatest tornado threat will exist from New Braunfels to Temple along I-35 and points east. Adding to the threat, this will be an after dark event, with some folks likely in bed before the main QLCS line reaches the I-35 corridor. Bottom line, this event is worthy of your attention. Not to be overlooked with this system is also the threat for locally heavy rainfall. Before all is said and done and the line of showers and thunderstorms pushes east of the region, 1 to 3 inches of rain will be possible for areas along and east of US Highway 281. The heaviest rainfall amounts will likely fall along and east of the I-35 corridor and along and north of the I-10 corridor. There could be locally higher amounts greater than 3 inches due to training and cell mergers. This region is encapsulated by a slight risk for excessive rainfall from WPC. LONG TERM (Thursday through Tuesday)... Precipitation and clouds should quickly clear from west to east Thursday morning behind the cold frontal passage. Westerly winds will keep temperatures above normal again, with highs in the upper 60s to near 70 for much of the region. A dry cold front moves through the region on Friday, dropping temperatures to near seasonal normals. Over the weekend, another upper level trough will approach the desert southwest/northern Mexico, possibly closing off while surface high pressure builds south across our area in the wake of the frontal passage. Impulses moving in the southwesterly flow aloft over our area will generate some upward forcing and lead to slight chances of showers Saturday into Sunday. Due to cold air advection under thick cloud cover, temperatures will struggle to warm much during the day and will average well below normal this weekend. The trough axis will finally push through the region from west to east on Monday, with better rain chances (up to 50 percent along and east of I-35) overnight Sunday into Monday morning. Any precip should come to an end before New Year's Eve festivities take place Monday night. Temperatures will be a bit warmer for Monday and Tuesday, but will continue to be below seasonal normals as we ring in 2019. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 54 68 43 60 / 80 90 10 0 0 Austin Bergstrom Intl Airport 70 55 69 40 61 / 80 90 10 0 0 New Braunfels Muni Airport 70 55 69 42 63 / 80 90 10 0 0 Burnet Muni Airport 67 48 65 39 56 / 80 90 - 0 0 Del Rio Intl Airport 74 46 69 41 67 / 50 40 0 0 0 Georgetown Muni Airport 68 52 67 39 58 / 80 90 - 0 0 Hondo Muni Airport 73 48 71 40 66 / 80 80 0 0 0 San Marcos Muni Airport 70 56 69 42 62 / 80 90 10 0 0 La Grange - Fayette Regional 71 59 70 44 63 / 80 90 20 0 - San Antonio Intl Airport 71 53 70 44 64 / 80 80 - 0 0 Stinson Muni Airport 72 55 71 44 65 / 70 80 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...Runyen Short-Term/Long-Term...17 Public Service/Data Collection...33
Hazardous weather outlook, Dec 26, 2:17 PM CST, 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 217 PM CST Wed Dec 26 2018 TXZ171>173-183>194-202>209-217>225-228-272030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 217 PM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Numerous to widespread showers and thunderstorms are expected this afternoon and tonight. Some thunderstorms may be strong to severe and will be capable of producing damaging straight line winds, large hail, and isolated tornadoes. A Tornado Watch is currently in effect this afternoon through 10 PM CST for Llano, Burnet and Williamson counties. The threat for severe weather is expected to expand beyond these counties later this evening through portions of the overnight. Brief heavy rainfall is also possible which could lead to some minor flooding of low water crossings and could cause some minor rises on area creeks and rivers. The best chance for moderate to heavy rainfall is along and east of Interstate 35 and north of Interstate 10. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any severe weather you observe tonight via phone or social media.
In the hours before
Special weather statement, Dec 26, 2:37 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CST WED DEC 26 2018
TXZ183-262130-
Val Verde TX-
237 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 330 PM
CST...
At 236 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Terrell County Gas Plant to
16 miles west of Pandale to 24 miles southwest of Osman. Movement was
east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Comstock, Juno, Langtry, Pandale, Pumpville, Amistad Acres, Seminole
Canyon State Park, Shumla, Box Canyon, Osman, Amistad Recreation Area
- Diablo East, Amistad Recreation Area - Rock Quarry Campground,
Bakers Crossing, Amistad Recreation Area - Pecos River Boat Ramp,
Hackberry Crossing, Amistad Recreation Area - Spur 406 Campground,
Salem Point and Devils River SNA - Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 10176 3029 10100 2948 10101 2952 10125
2962 10125 2963 10126 2957 10129 2959 10131
2965 10130 2965 10136 2970 10137 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 2036Z 269DEG 32KT 3053 10190 3018 10182 2962 10192
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 2:37 PM CST | Special Weather Statement | EWX | Val Verde | 53 min |
| Dec 26, 3:46 PM CST | Special Weather Statement | EWX | Val Verde | 59 min |
| Dec 26, 5:04 PM CST | Special Weather Statement | EWX | Edwards | 56 min |
| Dec 26, 5:17 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 58 min |
| Dec 26, 5:59 PM CST | Special Weather Statement | EWX | Edwards | 16 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.